ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2222

New-Onset Antibiotic Anaphylaxis Post Kidney Transplant: A Role of Calcineurin Inhibitors?

Session Information

Category: Transplantation

  • 1902 Transplantation: Clinical

Authors

  • Bau, Jason T., University of Calgary Cumming School of Medicine, Calgary, Alberta, Canada
  • Mcmichael, Genevieve, University of Calgary Cumming School of Medicine, Calgary, Alberta, Canada
  • Bart, Bevin B., University of Calgary Cumming School of Medicine, Calgary, Alberta, Canada
  • Mustata, Stefan, University of Calgary Cumming School of Medicine, Calgary, Alberta, Canada
Introduction

Calcineurin inhibitors (CNIs), such as tacrolimus and cyclosporin, are a mainstay of post-transplant immunosuppression. Immunosuppressive medications typically suppress type I allergic reactions, however, there have been reports of allergic sensitization post-transplantation, despite no known drug allergies.

Case Description

We report two cases of antibiotic-related anaphylaxis post kidney transplant. In case one, a 63-year-old male was admitted for an elective transurethral prostate resection having received an NDD renal allograft two-months prior and maintained on tacrolimus, mycophenolate and prednisone. Preoperatively, cefazolin was given for antibiotic prophylaxis, but he developed an anaphylactic reaction leading to hemodynamic collapse requiring ICU admission. Serum tryptase (37.6ug/L, normal <11.4ug/L) and histamine (20.4ng/mL, normal <1ng/mL) levels were markedly elevated confirming anaphylaxis. In case two, a 56-year-old male received a DCD renal allograft (on immunosuppression with prednisone, mycophenolate and tacrolimus), eleven months prior to admission for suspected sepsis. He was empirically treated with ceftazidime and vancomycin but developed an anaphylactic reaction, requiring intubation and ICU admission. Serum tryptase and histamine levels were not assessed. A comprehensive medication review revealed that both patients had received the offending antibiotics without issues prior to transplantation. In both cases, neither donor had a documented allergy to these medications.

Discussion

In these clinical vignettes, we describe two patients with anaphylaxis post transplantation, despite previously tolerating the offending medications without issue. Furthermore, these reactions were not donor derived. Type I allergic reactions are typically suppressed post-transplant, yet there is literature to suggest that allergic sensitization maybe mediated by CNIs. The rates of sensitization are cited to be as high as 10% in liver and kidney recipients. Risk factors for sensitization are not described, although we note both of our patients had anaphylactic events within one-year post transplant. Given the importance of CNIs in allograft immunosuppression balanced against the morbidity of anaphylaxis, these cases highlight the need to better identify high risk patients for such events.